Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 901 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
LETTER TO THE EDITOR
Year : 2011  |  Volume : 15  |  Issue : 7  |  Page : 272-273

Delayed recovery of hypothalamo-pituitary-adrenal axis


Department of Endocrinology, Army Hospital (Research and Referral), Delhi Cantt, India

Date of Web Publication13-Sep-2011

Correspondence Address:
M K Garg
Department of Endocrinology, Army Hospital (Research and Referral), Delhi Cantt
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.84885

Rights and Permissions

How to cite this article:
Kharb S, Pandit A, Gundgurthi A, Garg M K. Delayed recovery of hypothalamo-pituitary-adrenal axis. Indian J Endocr Metab 2011;15, Suppl S3:272-3

How to cite this URL:
Kharb S, Pandit A, Gundgurthi A, Garg M K. Delayed recovery of hypothalamo-pituitary-adrenal axis. Indian J Endocr Metab [serial online] 2011 [cited 2020 Sep 30];15, Suppl S3:272-3. Available from: http://www.ijem.in/text.asp?2011/15/7/272/84885

Sir,

We report a case of secondary adrenal insufficiency (AI), who had delayed recovery of hypothalamo-pituitary-adrenal (HPA) axis after 18 months. This case highlights regular follow-up of such cases till recovery to avoid acute adrenal crisis during stress.

A 38-year-old male presented initially around 21 months back with history of fever, headache, and hemoptysis of 2-week duration. Despite antibiotics, symptoms continued and he was transferred to our center. He reported to have taken alternative forms of medication in 2000, 2003, and December 2008. He also reported to have violaceous striae over his abdomen, thighs, and axillae for last 5 years. At the same time, he also noticed weight gain around abdomen, upper torso, and mooning of face. He was operated for bilateral posterior subcapsular cataract three years back. He also had easy bruisability and proximal muscle weakness.

Examination revealed cushingoid habitus and postural hypotension with low venous plasma glucose (62-72 mg/dl), serum Na - 129 meq/l, K - 5.0 meq/l, basal (8 000 h) cortisol - 1.97 μg/dl, cortisol (1 600 h) - 1.13 μg/dl, and adrenocorticotropic hormone (ACTH)-stimulated cortisol - 8.29 μg/dl, suggesting a suppressed HPA axis. His chest X-ray was normal. Subnormal cortisol in presence of cushingoid habitus strongly suggested AI secondary to exogenous corticosteroid ingestion.

He was started on suboptimal dose of hydrocortisone replacement with marked recovery of symptoms and educated about AI symptoms. Gradually, his hydrocortisone replacement was withdrawn over three months and he was educated about self management during period of stress. He was issued a steroid dependency card and planned for regular follow-up. He was followed up quarterly and his HPA axis was evaluated with ACTH stimulation test [Table 1]. His HPA axis recovered after 18 months.
Table 1: Basal and adrenocorticotropic hormone stimulated cortisol level


Click here to view


Glucocorticoids (GCs) were first used in 1948 for management of rheumatoid arthritis with marked benefit; however, thereafter multiple side effects of this drug have been reported in literature. One major and life-threatening side effect is development of secondary AI. Most common cause of AI in clinical practice is exposure to exogenous steroids. Administration of exogenous corticosteroids leads to suppression of the HPA axis by decreasing CRH synthesis and secretion and by blocking the trophic and ACTH-releasing actions of CRH on the anterior pituitary. This leads to atrophy of the corticotrophs in anterior pituitary. As a result, in the absence of ACTH, the adrenal cortex loses the ability to produce cortisol. [1] This development of secondary AI is not fully dependant on dose, duration, route of corticosteroid exposure and there is considerable inter individual variation.

Most authors believe that more than 3 weeks of exposure to supraphysiologic GCs is sufficient for HPA axis suppression, whereas if doses are high, HPA axis may get suppressed very quickly. [2] It is widely reported in literature that following exposure to exogenous GCs, recovery of HPA axis requires 6 to 12 months. [2] However, in our case, it took 18 months of steroid-free period to recover his HPA axis as assessed by synacthen test. It is not possible physiologically to specify a period for recovery of HPA axis when there is so much of inter individual differences in response to GCs on exposure. Thus, we propose that patients after prolonged exposure to exogenous steroids should be vigilantly followed up for development of AI after GC withdrawal and subsequently observed for a sufficiently long duration for assessment of recovery of HPA axis.

 
   References Top

1.Krasner AS. Glucocorticoid-induced adrenal insufficiency. JAMA 1999;282:671-6.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Hopkins RL, Lenung MC. Exogenous Cushing's syndrome and glucocorticoid withdrawal. Endocrinol Metab Clin North Am 2005;34:371-84.  Back to cited text no. 2
    



 
 
    Tables

  [Table 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Tables

 Article Access Statistics
    Viewed1126    
    Printed50    
    Emailed0    
    PDF Downloaded238    
    Comments [Add]    

Recommend this journal